Follow the tips below while using drugs to help keep yourself and others safe:

  1. Know what you are taking. It is important you know what drug you are taking, the strength, and the duration it stays in the body. If you are unsure, you may call the Poison Center at 1-800-222-1222.

 

  1. Always use sterile syringes to avoid the transmission of infectious diseases. You can obtain syringes from a syringe exchange program (SEP) or without a prescription from your local pharmacy. Visit NC DHHS to find a list of registered SEPs in North Carolina.

 

  1. Always have naloxone on hand in case of an opioid overdose. Many SEPs offer naloxone at no charge. Remember, you may request naloxone from pharmacies in North Carolina without a prescription. However, it may be helpful to call ahead to ensure they have naloxone in stock.

 

  1. Never use alone. Since you cannot administer naloxone to yourself, it is important to have someone with you to call 911 and give naloxone in case of an opioid overdose.

 

  1. Never mix drugs. Combining opioids with other substances including alcohol, benzodiazepines, or cocaine increases the risk of experiencing an overdose.

 

  1. Use lower doses if you have been abstinent from opioids for a period of time, whether intentionally or unintentionally (i.e. incarcerated or in the hospital). Tolerance decreases during these periods, increasing the risk of an overdose upon return to use.

 

  1. If you suspect an overdose, call 911. The NC Good Samaritan law protects victims experiencing an overdose and witnesses that seek emergency help from prosecution for small amounts of drugs, possession of drug paraphernalia, underage possession/consumption of alcohol, and violation of probation or parole. The caller must provide their name to law enforcement or 911 to qualify for immunity.

 

Source: North Carolina Harm Reduction Coalition (http://www.nchrc.org/programs-and-services/overdose-prevention/)